MAUDE Adverse Event Report: MILTENYI BIOTEC B.V. & CO. KG CRYOMACS FREEZING BAG 500

MILTENYI BIOTEC B.V. & CO. KG CRYOMACS FREEZING BAG 500
Model Number 74402
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/10/2022
Type of Reportable Event Malfunction
Event or Problem Description
The customer reports a cryomacs freezing bag 500 (product code 200-074-402) which shattered while being thawed at a patient's bedside.The bag contained cryopreserved stem cells for transplant.The bag began to expand immediately upon removal from liquid nitrogen vapour and shattered.For the freezing bag 500 batch 7211000574, no deviation concerning the manufacturing process occurred.No anomalies occurred during the process.This is the second incident of this type for this lot with a complaint rate below 0.01%.According to the questionnaire the following investigation and statements could be made: · the event was observed during thaw.· the customer did use a metal cassette for freezing and for storage.· a controlled rate freezer was not used.· an overwrap bag was used and welded, but not evacuated.· the filling volume was 98 ml (55 - 100 ml are recommended).· the freezing bag was stored in the vapor phase of ln2.According to the picture the freezing bag was cracked in the middle along the whole bag.It can be seen, that the overwrap bag was welded, but not evacuated.The issue is likely caused by physical stress, e.G.Mechanical impact in combination with a wrong user handling.An overwrap bag was used for freezing and was welded, which can be seen on the pictures, but not evacuated.This is a deviation from the recommended freezing procedure.Air bubbles could have been trapped between the overwrap bag and the cryomacs freezing bag.Air should absolutely be avoided in the sealed freezing bags as it will expand after during thaw and may cause a bag breakage.It is really important to follow the recommendations for the freezing procedure as the bag material is sensitive.As stated in the datasheet the customer is asked to handle frozen bags with care.

Brand Name
CRYOMACS FREEZING BAG 500
Common Device Name
CRYOMACS FREEZING BAG 500
Manufacturer (Section D)
MILTENYI BIOTEC B.V. & CO. KG
friedrich-ebert-str. 68
bergisch gladbach, 51429
GM  51429
Manufacturer Contact
bettina-judith höhlich
friedrich-ebert-str. 68
bergisch gladbach, 51429
GM   51429
MDR Report Key15931183
Report Number3005290010-2022-00009
Device Sequence Number17778235
Product Code KSR
UDI-Device Identifier04049934000294
UDI-Public04049934000294
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
BK090020
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74402
Device Catalogue Number200-074-402
Device Lot Number7211000574
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/10/2022
Initial Report FDA Received Date12/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown